Oklahoma, 2023

Tornado and Hail in Oklahoma, May 19, 2023

May 19, 2023 · NWS OUN · 2 events in 2 counties and zones

As a shortwave trough (and associated area of low pressure) advanced towards the Ozarks, widespread convection developed across eastern into southeastern Oklahoma. This included a severe thunderstorm that produced large hail across eastern Bryan County, Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a shortwave trough (and associated area of low pressure) advanced towards the Ozarks, widespread convection developed across eastern into southeastern Oklahoma. This included a severe thunderstorm that produced large hail across eastern Bryan County, Oklahoma. A landspout-type tornado developed along the advancing surface front, not associated with any discernable radar reflectivity or velocity signature, on the western edge of the Oklahoma City Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 5:42 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, May 19, 5:42 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 AM CDT Fri May 19 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 331 AM CDT Fri May 19 2023

Showers and storms continue this morning across portions of Oklahoma
and northern Texas, developing along a corridor of stronger low
level winds with the moving low level jet and MCV that entered from
the Texas panhandle. Most of the ongoing storms are expected to
remain sub-severe, with occasional strong updrafts developing in
western Oklahoma. Small hail and gusty winds continue to be the main
concern as these storms continue to go through the pulse-y
lifestyle, with heavy rainfall leading to some localized flooding
concerns due to the continued slow storm motion.

Storms are expected to continue through Oklahoma and northern Texas
through Friday morning, with the most coverage across northern
Oklahoma as the MCV continues it's trek to the northeast and as the
cold front gradually shifts south and east through the region. One
of the areas of concern Friday morning mainly involves portions of
central and southern Oklahoma unaffected by the current
precipitation, as numerous short term CAMs indicate more discrete
storm development beginning through the morning hours. These CAMs
indicate an unused environment with modest instability, decently
curved hodographs, and high moisture, resulting in a small window
of time that isolated severe storms may develop with elevated
severe potential. Other CAMs indicate a messier convective mode
before developing the storms into more widespread storm develop
with a maximized isentropic ascent between 9-12Z (which the
starting signs may be indicated by the increase in radar returns
in southern Oklahoma).

While chances currently lean more towards the widespread
precipitation development, the development of any isolated storms
will be monitored throughout the morning for severe potential.

The cold front will continue to move northwest to southeast Friday
through Oklahoma and western north Texas. As the front moves through
the region during the morning and afternoon, the front will amplify
ongoing precipitation and as the front approaches southern
Oklahoma/north Texas, isolated storms may develop before congealing
into a line of storms ahead and along the frontal boundary Friday
afternoon and evening. With decent CAPE (SBCAPE > 2000 J/kg), decent
shear (0-6km shear ~35kts, 0-1km shear ~ 20kt), and plentiful
moisture with low LCLs, severe weather may develop along and
ahead of the cold front with all hazards possible.

As the cold front shifts through the region, precipitation will
gradually end behind the front, and exit the area Friday night.

Zwink

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 331 AM CDT Fri May 19 2023

With the exit of the cold front out of the region, Saturday is
expected to remain dry with partly cloudy skies and highs in the low
to mid 70s. A generally zonal yet highly perturbed flow will set up
in the upper levels through the next week, with frequent shortwave
troughs moving through the region. With the consistently above 1"
precipitable water values across the region, numerous chances of
precipitation across parts of Oklahoma and western north Texas are
expected.

Zwink

&&

.AVIATION...
(12Z TAFS)
Issued at 639 AM CDT Fri May 19 2023

Showers and thunderstorms continue across Oklahoma and northern
Texas. Ceilings will continue to drop to IFR levels with nearby
showers/storms, with MVFR ceilings elsewhere. Light variable
surface winds will continue through the morning. A cold front will
move from northwest to southeast across Oklahoma and north Texas,
with northerly winds behind the front, as well as shower and storm
development along and ahead of the front Friday afternoon into
Friday evening. Ceilings will improve to VFR levels overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  53  71  51 /  90  40  10   0
Hobart OK         81  52  73  51 /  60  20  10   0
Wichita Falls TX  87  58  75  54 /  40  40  10   0
Gage OK           68  46  72  49 /  80  10  10   0
Ponca City OK     69  48  72  48 / 100  30   0   0
Durant OK         87  59  76  57 /  60  70  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...50
Hazardous weather outlook, May 19, 8:32 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
932 AM CDT Fri May 19 2023

OKZ004>048-050>052-TXZ083>090-201445-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
932 AM CDT Fri May 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...

Thunderstorms across southeast Oklahoma will be moving out by
late morning, and should remain below severe. Could see
thunderstorms redevelop this afternoon into the early evening
hours along and ahead of a cold front. A few of these storms
could become severe by late afternoon across southeast Oklahoma,
with up to golf ball size hail and damaging wind gusts as the
severe hazards. Heavy rainfall across southeast Oklahoma could
also produce some localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...

Thunderstorm chances will return again on Sunday and every day
through next week across parts of our area. Severe storms are not
expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 6:31 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
731 AM CDT Fri May 19 2023

OKZ048-052-191300-
Atoka OK-Bryan OK-
731 AM CDT Fri May 19 2023

...Strong thunderstorms will impact portions of northeastern Bryan
and Atoka Counties through 800 AM CDT...

At 731 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Daisy to 4 miles north of
Bokchito. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stringtown, Lane, Daisy, McGee Creek Lake, Redden, Chockie, Bentley,
Darwin, and eastern Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9578 3416 9578 3416 9598 3415 9596
      3412 9594 3403 9594 3403 9626 3468 9597
      3468 9588 3459 9588 3459 9567 3451 9567
TIME...MOT...LOC 1231Z 238DEG 19KT 3463 9582 3409 9614

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, May 19, 7:13 AM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Norman OK
813 AM CDT Fri May 19 2023

OKZ048-191330-
Atoka OK-
813 AM CDT Fri May 19 2023

...Strong thunderstorms will impact portions of southeastern Atoka
County through 830 AM CDT...

At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Daisy to 6 miles south of
Lane. Movement was east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McGee Creek Lake and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3416 9606 3440 9587 3444 9578 3416 9578
TIME...MOT...LOC 1312Z 248DEG 30KT 3441 9581 3421 9596

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDU

The radar

The Norman radar (KTLX), 99 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Blaine

When
May 19, 11:35 AM CST
Where
Blaine County, 3.48 mi S of Geary
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
35.580, -98.328

A storm chaser observed a landspout tornado while driving on Interstate 40 just west of the Caddo-Canadian County line with a photo shared on social media. This appears to be associated with an echo of radar reflectivity of less than 5 dBZ. No damage was reported. The location is estimated but believed to be within 1 or 2 miles based on geolocation of the photograph.

Hail, Bryan

When
May 19, 4:30 PM CST
Where
Bryan County, Bokchito
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.020, -96.140

Relayed photo from social media.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101388, 1101578.